Beware of the fairness cream- it may contain something really harmful for you

Do you know, if you use this corticosteroid over a long time it causes a permanent thinning or atrophy of skin along with abnormal hair growth.

Dr Imran Majid
Srinagar, Publish Date: May 22 2018 11:47PM | Updated Date: May 22 2018 11:47PM
Beware of the fairness cream- it may contain something really harmful for you

Afroza ( name not real) is a college going girl, a good singer and debator, a star of her class as well as her college. She had been on a tour outside where she represented her college in the singing competition and received a lot of accolades for her singing talent. She was really happy with everything but words the end of the tour she started noticing some pigmentation on her face and she also noticed that she had tanned a lot. Maybe, because of the hostile weather outside her valley of abode! 

Worried, she went to her local chemist shop, and sought his advice about her skin issue. 

The chemist was ready with a remedy! He gave a tube to Afroza and asked her to apply it daily at bedtime. You will turn fairer in days, don’t worry, he said. Afroza had a look at the cream and it had a really fancy name and promised to take care of skin pigmentation. The words were clearly marked ‘for treatment of skin pigmentation and tanning’ Looking at these words, Afroza felt more reassured and thanked the chemist about helping her in need.

That day onwards, Afroza started applying the cream regularly at night. In the first few days she felt some burning sensation and slight redness on her skin but as the chemist as well as the cream had promised, her skin started to lighten and her pigmentation started to vanish within just a few days. Afroza was really happy and ecstatic and she made it a point not to miss the cream on any day.

After a month Afroza had got a shiny skin as was mentioned on the cream’s name as well. She felt that the cream had really done its job well and as her cream finished she stopped applying that magic cream. Within a day or two Afroza noticed two things; one, the pigmentation started coming back and she got redness of her skin whenever she ventured out in the sun. She knew what would help her –the ‘magic cream’

Another carton was bought and the religious application started again. And again, the ‘shine’ was back within a few days. The cream was really living up to its name. The cycle got repeated two or three times but now things were getting a bit complicated for Afroza. She was noticing a lot of abnormal hair growth on her face as well as pimple breakouts. And worse of all, her skin had become too sensitive to sun and heat. Her face would turn red on slight exposure to sun or heat.

The chemist had no answers now and it was time to visit the dermatologist of the town. And the dermatologist had an interesting story to tell her.

‘Afroza, do you know what you have been applying till date’, the dermatologist told her once she gave the name of the ‘magic cream’ 

‘Have you bothered to check the composition of the cream? It contains ingredients that cannot be applied on face for more than a week and should ideally not be applied on the face at all.’

‘But this is a fairness cream, sir’

‘No, it is not. It is a poison for the face. If you had looked at the chemical ingredients and checked their adverse effects you would not have used the cream at all.'

‘But it was clearly written on the cream that it was meant for skin lightening and tanning. It was available so freely in the market. I even saw advertisements of this cream as a fairness cream’

‘Yes, that is true and that is what is painful. These creams are available as ‘over the counter’ creams and are given without prescription. But these creams contain potent corticosteroids like mometasone which cannot and should not be used for fairness or tanning treatment. 

Do you know, if you use this corticosteroid over a long time it causes a permanent thinning or atrophy of skin along with abnormal hair growth.

Look at your skin in the mirror, you can easily see the red lines on your face which are nothing but blood vessels that are visible because the overlying cover of skin is almost gone.

And once your skin thins out, it become hyper-reactive or abnormally reactive to sun and heat. You must not be tolerating even a few minutes of sun exposure now.'

‘Yes, that is so true. I cannot go out in the sun at all and worse, my skin gets a reaction to every sunscreen that I apply’

‘This is all because of the fairness cream and its adverse effects on the skin. Look at the abnormal hair growth, the prominent vessels, the pimples on your face. They are all a gift from that chemist who gave you the fairness cream in the first place.'

Remember. If anyone advises you to use any drug or cream, you should see whether the person is competent enough to prescribe it. Look at the person’s credentials, his professional degree and then make a decision about whether you should seek his advice or not.   

We Kashmiris have to realize that there is a difference between procuring a vegetable and a drug. While you can get a vegetable of your choice from any shop you like, you cannot do the same with a drug. A drug or medicine can be advised only by a competent professional who is properly trained in that particular discipline.

So always consult a proper dermatologist who has a recognized professional dermatology degree for your skin problems. Avoid self medication.

And also be aware of who is treating your skin. In this world of today we expect people to be educated and informed enough to know who is competent to treat their skin or hair problems. And this applies to other branches of medicine as well.

 

Dr Imran Majid  is Director CUTIS Institute of Dermatology

 

x
This site uses cookies to deliver our services and to show you relevant news and ads. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Service.That's Fine